Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
July 28, 2001
Hyperglycemia and DKA
Question from Denver, Colorado, USA:
My four year old son is on TPN, and had problems for two and half weeks because of high glucose levels. He then got a central line infection and became septic. He was hooked up to the TPN and started to vomit and act agitated. He begged for a drink of water even though he rarely drinks on his own. He was urinating excessively. In two hours, he had an output of 1278 milliliters. He was "dizzy and asked us to make it stop spinning". He then told me he couldn't see me. The doctor shut off his TPN. He started to shake all over and couldn't hold up his head anymore. He was transferred to an ICU at another hospital where a spinal tap was done to rule out meningitis. There was blood in the spinal fluid so they did a CAT scan which showed three brain bleeds. The doctors then ordered an MRI. The first MRI showed bleeds that looked like deceleration acceleration bleeds. What they called an axonal injury. The next night they hooked up the same TPN order at the same rate to see what was wrong with the TPN. Within 45 minutes, he started crawling all over the bed and throwing up. A blood sugar was tested and it was 568 mg/dl [31.6 mmol/L]. His urine was checked and it was over 1000. The night before he was on this TPN for six and a half hours before it was turned off. A second MRI was ordered a week later which showed cerebral infarcts this time on top of the other bleeds. We have been accused of shaking our son, which we didn't do. The pediatric neurologist believes that my son had ketoacidosis, and that's what caused this. We need any information which can help us prove this. Social Services is trying to say that we shook him and caused this. We need help. I don't know much about glucose problems and osmolality, but I need an answer. We need to know that this won't happen again to our son, and we don't want him taken away. Please help us if you can. Oh, he had no retinal bleeds, bruises or marks on his body. He also is osteopenic, but had no fractures or broken bones. My son is still having problems with blood sugars in the 200s mg/dl [11,1 mmol/L]. They have now decreased his TPN sugar level from 21.6% to 14%. Instead of an infusion over 10 hours with a three hour wean down. He is now on a 24 hour TPN and is doing better on this with blood sugars in the 130-140 mg/dl [7.2-7.8 mmol/L] level. If you can help us we would appreciate it. You may be saving the life of our child.
One very important possibility that may not have been considered is that your son had pre-existing but mild diabetes, and then ended his honeymoon period rather abruptly, perhaps as a result of an intercurrent infection, and clearly after a period when he was on an absolutely minimal dose of insulin. An uncommon, but very serious complication of DKA [diabetic ketoacidosis] is cerebral edema which could well have caused the symptoms you describe, and what I take to be the present severe neurological complications.
You should ask the doctors whether there were ketones in his urine at the time he became sick, what his serum pH and ketones were at this time, whether the CAT scan showed evidence of this edema and whether treatment with mannitol was considered.
I would also want to know if he had an antibody test when he was first diagnosed that would have confirmed that he indeed had type�1A (autoimmune) diabetes. Blood sugars in the 130-140 mg/dl [7.2-7.8 mmol/L] range are not harmful.
[Editor’s comment: There’s nothing in the question that indicates why the child is on TPN, so we’re missing something important in the background of what happened to this child. As Dr. O’Brien implies, I think that, under these circumstances, he clearly should have consultation from a pediatric endocrinologist/diabetologist to help sort out the situation.